Alert archive / Maine / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS Caribou, ME

July 4, 2019Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 4, 2019, 8:06 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 5, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2019, 8:06 PM EDT (00:06 UTC)
In effect from
Jul 5, 2019, 8:00 AM EDT
Expired
Jul 5, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

700 
WHUS41 KCAR 050006
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
806 PM EDT Thu Jul 4 2019

MEZ029-030-060000-
/O.NEW.KCAR.BH.S.0010.190705T1200Z-190706T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
806 PM EDT Thu Jul 4 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Friday
through Friday evening.

* TIMING...During the day Friday.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
5 follow-up statements
242 
WHUS41 KCAR 050205
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1005 PM EDT Thu Jul 4 2019

MEZ029-030-051015-
/O.CON.KCAR.BH.S.0010.190705T1200Z-190706T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1005 PM EDT Thu Jul 4 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* TIMING...From 8 AM EDT Friday through Friday evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

CB
484 
WHUS41 KCAR 050349
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1149 PM EDT Thu Jul 4 2019

MEZ029-030-051200-
/O.CON.KCAR.BH.S.0010.190705T1200Z-190706T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1149 PM EDT Thu Jul 4 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* TIMING...From 8 AM EDT Friday through Friday evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

CB
130 
WHUS41 KCAR 050730
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
330 AM EDT Fri Jul 5 2019

MEZ029-030-051530-
/O.CON.KCAR.BH.S.0010.190705T1200Z-190706T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
330 AM EDT Fri Jul 5 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* TIMING...From 8 AM EDT this morning through this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
915 
WHUS41 KCAR 051421
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1021 AM EDT Fri Jul 5 2019

MEZ029-030-060000-
/O.CON.KCAR.BH.S.0010.000000T0000Z-190706T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1021 AM EDT Fri Jul 5 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* TIMING...Until 8 PM EDT this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50F.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
079 
WHUS41 KCAR 060029
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
829 PM EDT Fri Jul 5 2019

MEZ029-030-060130-
/O.EXP.KCAR.BH.S.0010.000000T0000Z-190706T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
829 PM EDT Fri Jul 5 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The beach hazard statement has expired for the evening.

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 4, 6:10 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 4, 6:10 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
610 PM EDT Thu Jul 4 2019

.SYNOPSIS...
High pressure will remain across the region through Friday.
A cold front will approach Friday night and cross the region
Saturday. High pressure will build across the region Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
6:10 pm update: No weather concerns other than the warm
temperatures on this Independence Day evening. A bit of cumulus
in the north will dissipate this evening. There is a bit of
elevated smoke in the air due mostly to distant forest fires in
Canada. There could be a bit of patchy fog along and near the
coast after midnight. The ongoing forecast handles this well,
and the only updates were to ingest the past few hours of
observed data and some very minor tweaks to the evening forecast
based on the latest satellite pictures and trends.

Previous discussion:
Surface/upper level ridging will persist across the region
through Friday. Generally expect mostly clear skies across the
region tonight. However, low clouds and fog could impact the
Downeast coast later tonight through early Friday. Expect partly
sunny skies across northern areas Friday, with the slight
chance of an afternoon shower/thunderstorm across northwest
areas. Mostly/partly sunny skies are expected across the
remainder of the region Friday. Low temperatures tonight will
range from the lower to mid 60s across much of the forecast
area, with around 60 to the lower 60s along the Downeast coast.
High temperatures Friday will range from around 90 to the lower
90s across much of the forecast area. Temperatures along the
Downeast coast will generally range through the 80s before
onshore winds increase.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
At the start of the period, a high pressure ridge southeast of
the area will continue ridging east. A cold front over eastern
Quebec will move into western Maine early Saturday morning
bringing another round of showers and thunderstorms to the area.
These storms may produce heavy downpours as they move through
the state. By Saturday evening the front will clear the crown of
Maine. Early Sunday morning the front will move into the Gulf
of Maine. Higher pressure will build across the state and will
dominate the weather through the end of the period.

The models they were in good agreement overall through the short
term of the forecast period. Loaded a blend of the
GFS/NAM/ECMWF/GEM to smooth out the minor differences in the
models.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper trough moving through Northern Maine on Monday could
produce a few showers primarily across the Crown of Maine,
otherwise high pressure will dominate the weather through late
Wednesday evening. Early Thursday morning another cold front
will move into NW Maine. This front will slowly cross the state
and will be extended across the southern half of Washington
County at the end of the period.

Loaded a blend to smooth out the differences in the models.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Generally expect VFR conditions tonight through
Friday, though low clouds and fog could be a concern along the
Downeast coast later tonight through early Friday. Could also
have an isolated shower/thunderstorm across northwest areas
Friday afternoon.

SHORT TERM: MVFR early, becoming low MVFR to IFR conditions with
showers and thunderstorms all day Saturday. Saturday evening FVE
to MVFR to VFR around sunset, spreading to CAR and PQI late
evening. VFR conditions will spread to HUL, BGR, and BHB early
AM Sunday. A few stray showers Monday as an upper trough moves
through mainly across the northern sites, otherwise high
pressure will dominate through the rest of the period.

&&

.MARINE...
NEAR TERM: The winds and seas will remain below small craft
advisory levels tonight through Friday. The visibility could be
reduced in fog later tonight through Friday.

SHORT TERM: Winds and seas below Small Craft Advisory levels
through the period.

&&

.CLIMATE...
The high this afternoon in Caribou was 91F. This was the first
90 degree day since July 5, 2018. The high in Bangor was also
91F this afternoon. This was the first 90 degree day since
September 3, 2018.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...CB/Norcross
Short Term...Norton
Long Term...Norton
Aviation...CB/Norcross/Norton
Marine...CB/Norcross/Norton
Climate...CB
Hazardous weather outlook, Jul 4, 3:40 AM EDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
340 AM EDT Thu Jul 4 2019

MEZ001>006-010-011-015>017-031-032-050745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
340 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will cross the area Saturday with showers and
thunderstorms. Heavy rain and gusty winds are possible in any storms
on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-050745-
Coastal Hancock-Coastal Washington-
340 AM EDT Thu Jul 4 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will cross the area Saturday with showers and
thunderstorms. Heavy rain and gusty winds are possible in any storms
on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-050745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
340 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 4, 4:47 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Caribou ME
447 PM EDT Thu Jul 4 2019

MEZ001>006-010-011-015>017-029>032-052200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill,
Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake,
Churchill Dam, Mount Katahdin, Millinocket, East Millinocket,
Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville,
Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer,
Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond,
Orland, Calais, Grand Lake Stream, Wesley, Perry, Princeton,
Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias,
Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro,
and Topsfield
447 PM EDT Thu Jul 4 2019

...National Weather Service Cold Water Safety Message...

* The warm air temperatures this 4th of July weekend around 90 may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the upper 50s and 60s on
  the lakes and around 70 on the rivers.

* The cold water temperatures can quickly cause hypothermia to
  anyone immersed in the water. According to the Maine Warden
  Service, when the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on small boats,
  canoes or kayaks should plan accordingly if recreating this
  weekend and use extreme caution to avoid this threat. Paddle
  smart from the start and always wear your life jacket!

* Strong winds are also expected this weekend with gusts up to 20
  mph from the southwest. If boating on large bodies of water,
  these strong winds can increase the likelihood of overturning
  your boat,canoe or kayak due to increased wave heights.

Nearby

Beach Hazards Statements in Maine, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.